Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 173, NWS Bismarck, ND

June 30, 2010Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2010, 8:20 PM MDT for Bowman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2010, 8:20 PM MDT (02:20 UTC)
Expired
Jun 30, 2010, 9:15 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 7:35 PM MDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:47 PM MDT, 33 minutes earlier.

Area forecast discussion, Jun 30, 7:47 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT WED JUN 30 2010

.UPDATE...

RECENT MOIST AIR ADVECTION AND NORTHEASTWARD TRANSLATION OF SEVERE
STORMS HAVE PROMPTED ISSUANCE OF A SEVERE THUNDERSTORM WATCH
ACROSS PORTIONS OF WESTERN NORTH DAKOTA.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT WED JUN 30 2010/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

THE 12 UTC GFS AND NAM AS WELL AS 00 UTC ECMWF REMAIN IN GOOD
AGREEMENT THROUGH THE SHORT TERM. THE MAIN FORECAST CONCERN
CONTINUES TO BE THREAT OF SEVERE THUNDERSTORMS THROUGH THE PERIOD.

CURRENTLY...500 HPA RIDGE AXIS HAS PUSHES INTO EASTERN NORTH DAKOTA
TODAY WITH A BROAD TROUGH CENTERED ALONG THE WEST COAST. THIS PLACES
MAINLY WESTERN NORTH DAKOTA UNDER SOUTHWEST FLOW ALOFT. AT THE
SURFACE...A SURFACE TROUGH SITS IN EASTERN MONTANA WITH A COLD FRONT
FROM OPHEIM TO WEST OF MILES CITY TO SHERIDAN WYOMING. AHEAD OF THE
COLD FRONT TEMPERATURES ARE IN THE MID TO UPPER 80S WITH DEW POINTS
IN THE MID TO UPPER 60S ACROSS WESTERN NORTH DAKOTA. THE STRONGEST
PRESSURE GRADIENT SITS EAST OF A LINE FROM MINOT TO BISMARCK WITH
WINDS FROM 20 TO 30 MPH AND GUSTS AS HIGH AS 41 MPH AT JAMESTOWN.

A VERY SLOW PROGRESSION IN THE UPPER LEVEL PATTERN OCCURS OVER THE
NEXT SEVERAL DAYS AS THE RIDGE AND TROUGH SLOWLY MOVE EASTWARD. THE
SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS ALLOWS
DISTURBANCES MOVING THROUGH THE TROUGH TO LIFT THROUGH THE PLAINS
THROUGH FRIDAY NIGHT BEFORE THE ARRIVAL OF THE MAIN UPPER LEVEL LOW
ON SATURDAY. THIS IS EXPECTED TO BRING SEVERAL ROUND OF SEVERE
WEATHER THROUGH THE STATE TONIGHT THROUGH FRIDAY NIGHT WITH ANOTHER
POSSIBLE ROUND OVER CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA ON
SATURDAY. THE STORM PREDICTION CENTER CURRENTLY HAS MAINLY WESTERN
AND NORTHERN NORTH DAKOTA IN SLIGHT RISK WEDNESDAY THROUGH FRIDAY.
CONSIDERABLE CONVECTIVE INHIBITION IS HOLDING BACK CONVECTIVE
DEVELOPMENT OVER WESTERN NORTH DAKOTA TODAY WITH MIXED LAYER CAPE
VALUES AROUND 1500 J/KG AND SUFFICIENT 0 TO 6 KM BULK SHEAR FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL AND EASTERN MONTANA AND SUSTAIN THEMSELVES INTO WESTERN
NORTH DAKOTA THIS EVENING AND POTENTIALLY OVERNIGHT. INHIBITION
SLOWLY DISSOLVES THROUGH THURSDAY WHILE INSTABILITY. A POTENTIAL
MODERATELY UNSTABLE ATMOSPHERE ON LATE THURSDAY INCREASES THE RISK OF
SEVERE WEATHER WITH OTHER POTENTIALLY MODERATELY UNSTABLE DAY ON
FRIDAY.

LOOK FOR BREEZY CONDITIONS TO CONTINUE THROUGH FRIDAY AS STRONG
PRESSURE GRADIENT PERSISTS OVER CENTRAL NORTH DAKOTA. THE PRESSURE
GRADIENT IN CONJUNCTION WITH AFTERNOON HEATING IS ALLOWING STRONG
MID LEVEL WINDS TO MIX TO THE SURFACE.

EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE THROUGH SATURDAY BEFORE
THE COLD AIR BEHIND THE COLD FRONT MOVES INTO WESTERN NORTH DAKOTA.
COOLER WEATHER AND WITH GENERALLY LOW LOW CHANCES FOR THUNDERSTORMS
ON THE 4TH OF JULY...SUNDAY.

LONG TERM...SUNDAY THROUGH THURSDAY...

A BROAD SUBTROPICAL RIDGE OVER THE SOUTHEASTERN CONUS WILL
ULTIMATELY ALLOW HEIGHT FALLS ASSOCIATED WITH LOW-AMPLITUDE
TROUGHING OVER THE PACIFIC NORTHWEST TO OVERSPREAD MUCH OF THE
NORTHERN PLAINS. A CORRESPONDING JET STREAM PATTERN WILL LIKELY
CONTRIBUTE TO AN ACTIVE WEATHER PATTERN THROUGH THE FIRST HALF OF
THE EXTENDED PERIOD. A STRONG MID LEVEL IMPULSE AND ATTENDANT
SURFACE COLD FRONT SHIFTING EASTWARD ACROSS CENTRAL ND SHOULD BE
THE FOCUS FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND EASTERN ND EARLY IN
THE PERIOD. THE POTENTIAL FOR ADDITIONAL CONVECTION BEYOND SUNDAY
AFTERNOON WILL BE DICTATED BY SEVERAL MID/UPPER LEVEL DISTURBANCES
EMANATING FROM THE NORTHWESTERN US TROUGH...AND THE PREDICTABILITY
OF ANY SPECIFIC CONVECTIVE EVENTS WILL REMAIN LOW THROUGH THE
PERIOD. TEMPERATURES WILL LIKELY TREND COOLER THROUGH THE EARLY
PART OF NEXT WEEK IN RESPONSE TO MID/UPPER LEVEL TROUGHING.
PRECIPITATION CHANCES WILL BE REDUCED DRAMATICALLY BY THE MIDDLE
OF NEXT WEEK AS THE ACTIVE BRANCH OF THE UPPER JET IS SHUNTED
NORTHWARD AS A RESULT OF LARGE SCALE RIDGING OVER THE CENTRAL
CONUS.

AVIATION...

VFR FLYING CONDITIONS WILL CONTINUE ACROSS MUCH OF WESTERN AND
CENTRAL ND THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING IN
ADVANCE OF A WEAK SURFACE TROUGH SITUATED ALONG THE MT/ND BORDER. AN
AREA OF LOW CLOUDS DEVELOPED OVER PORTIONS OF NORTH CENTRAL ND
EARLIER THIS AFTERNOON...BRIEFLY RESULTING IN MVFR CIGS BELOW 3000
FEET AT KMOT. OCCASIONAL MVFR CONDITIONS WILL REMAIN POSSIBLE AT
KMOT THROUGH 00 UTC THIS EVENING. STRONG WINDS AT KJMS ARE EXPECTED
TO SLOWLY RELAX INTO THE EVENING HOURS. OTHERWISE...EXPECT
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN MT LATE
THIS AFTERNOON...AND SPREAD NORTHEASTWARD INTO PORTIONS OF WESTERN
AND CENTRAL ND THROUGH THE EVENING AND OVERNIGHT. OCCASIONAL MVFR
CONDITIONS ARE POSSIBLE BENEATH ANY INDIVIDUAL THUNDERSTORM.
ENVIRONMENTAL CONDITIONS WILL SUPPORT ISOLATED LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGEST STORMS...ESPECIALLY ACROSS WESTERN
ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DC/WAA
LONG TERM/AVIATION...CLH/NH
UPDATES...SCHECK
Hazardous weather outlook, Jun 30, 7:41 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT WED JUN 30 2010

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-020145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND NORTHWEST NORTH
DAKOTA TONIGHT...A FEW OF WHICH MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH
TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE
TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO
100 ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THURSDAY
AND FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH
SUNDAY...SOME OF WHICH MAY BE SEVERE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

NDZ017-018-031>033-040-041-043-044-020145-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT...1 AM
MDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
WITH SEVERE THUNDERSTORMS WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH
TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE
TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO
100 ACROSS WESTERN NORTH DAKOTA THURSDAY AND FRIDAY. THUNDERSTORMS
ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY...SOME OF WHICH MAY BE
SEVERE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN BISMARCK.

AYD

In the hours before

Special weather statement, Jun 30, 8:11 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT WED JUN 30 2010

NDZ040-043-010315-
BOWMAN-SLOPE-
811 PM MDT WED JUN 30 2010

...SPECIAL WEATHER STATEMENT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SUNSET BUTTE...       MARMARTH...           GRIFFIN...
  RHAME...              BOWMAN...             PRETTY BUTTE...
  BUFFALO SPRINGS...    SCRANTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:35 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope40 min
Jun 30, 9:14 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope24 min
Jun 30, 9:31 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark44 min
Jun 30, 10:09 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie, Stark51 min
Jun 30, 10:53 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mercer22 min
Jun 30, 11:11 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail64 min
Jun 30, 11:28 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver62 min
Jun 30, 11:35 PM MDTAreal Flood AdvisoryBISDunn, McLean, Mercer, Stark4 hr
Jul 1, 12:06 AM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Renville, Ward54 min
Jul 1, 12:59 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward61 min
Jul 1, 1:55 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette65 min
Jul 1, 2:45 AM MDTSevere Thunderstorm WarningBISRolette45 min
Jul 1, 2:18 PM MDTHeat AdvisoryBISAdams, Burleigh, Dunn, Emmons, Grant, Hettinger and 3 more28 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.